Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obervation Letter
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Letter To Editor
2006:72:6;455-456
doi: 10.4103/0378-6323.29347
PMID: 17179626

Dapsone-induced acute myopia

Vinay V Gopalani1 , Ashish S More2
1 Consultant Dermatologist, Thane, Maharashtra, India
2 Consultant Ophthalmologist, Thane, Maharashtra, India

Correspondence Address:
Vinay V Gopalani
Thane Skin Centre, 1-Yogesh Society, Near Vandana Talkies, Extended Rammaruti Road, Thane (W), Maharashtra
India
How to cite this article:
Gopalani VV, More AS. Dapsone-induced acute myopia. Indian J Dermatol Venereol Leprol 2006;72:455-456
Copyright: (C)2006 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Acute acquired myopia is a rare entity in ophthalmology practice. The most common cause of acute acquired myopia is drug-induced myopia. There are many drugs that have been reported to interfere with near or reading vision, produce blurring, decrease accommodation and cause diplopia. This list includes: sulfa analogs, ganglion channel blockers, tetracycline, carbonic anhydrase inhibitors, corticosteroids and hydrochlorothiazide.[1] Dapsone, however, has not been reported to produce such an adverse effect.[2] This report documents a case of dapsone-induced acute myopia.

A 24-year-old woman presented with a hypopigmented anesthetic patch over the left elbow that was diagnosed as borderline tuberculoid Hansen′s disease and she was started on multidrug therapy with rifampicin 600 mg once a month and dapsone 100 mg daily. There was no history of any other drug intake. Ten days later she reported sudden blurring of distance vision. She was examined by an ophthalmologist who noted that her unaided vision in both eyes was finger counting at 3 meters, and corrected visual acuity with -4.5 spherical glasses was 6/6 in both eyes. Cycloplegic refraction of both eyes showed a refractive error of -4.5 spherical, suggesting a possible etiological factor as a change in the lens structure (index myopia). Slit-lamp and fundoscopic examination revealed no relevant changes. Dapsone was immediately discontinued and she was kept under observation. The vision reverted back to normal after four days without any intervention. A repeat ophthalmic examination showed no abnormality and vision was 6/6 without glasses.

The etiology of drug-induced acute myopia is debatable, but is mostly related to lenticular changes. Explanations have included spasm of accommodation, changes in the lens structure (resulting from altered sodium chloride metabolism, with the resultant imbibitions of fluid by the lens or change in the index of refraction) and edema of the ciliary body resulting in increased curvature of the lens surfaces.[3]

Drug-induced myopia is an important cause of transient myopia. Dapsone, being used in many skin conditions, including its frequent and long-term use in leprosy should be considered in its differential diagnosis and specific drug intake inquiry is recommended. The effect is temporary and vision usually returns to normal a few days after stopping treatment.

References
1.
Bovino JA, Marcus DF. The mechanism of transient myopia induced by sulfonamide therapy. Am J Ophthalmol 1982;94:99-102.
[Google Scholar]
2.
Litt Jerome. Drug eruption reference manual. 10th ed. Taylor and Francis: 2004. p. 148.
[Google Scholar]
3.
Jampolsky A, Flom B. Transient myopia associated with anterior displacement of the crystalline lens. Am J Ophthalmol 1953;36:81-5.
[Google Scholar]

Fulltext Views
223

PDF downloads
28
Show Sections